0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Fatal Hepatotoxicity in an Elderly Patient Receiving Low-Dose Quetiapine
Mehmet Ilkin Naharci, M.D.; Nuri Karadurmus, M.D.; Orhan Demir, M.D.; Ergun Bozoglu, M.D.; Mehmet Ak, M.D.; Huseyin Doruk, M.D.
Am J Psychiatry 2011;168:212-213. doi:10.1176/appi.ajp.2010.10091292
View Author and Article Information
Ankara, Turkey

The authors report no financial relationships with commercial interests.

The patient in this report underwent follow-up evaluation at Gulhane Medical School, Department of Internal Medicine, and Division of Geriatrics, Ankara, Turkey.

accepted for publication in November 2010.

Accepted November , 2010.

To the Editor: Quetiapine-related liver abnormalities are extremely rare occurrences. We report on a case of fatal hepatotoxicity caused by the lowest dose of quetiapine in an elderly patient.

"Ms. B" was a 77-year-old, fragile woman who was brought to the outpatient service of the geriatric clinic with symptoms of increasing fatigue, vomiting, and loss of appetite for 1 week. The patient had recently received treatment with low-dose quetiapine (12.5 mg twice daily) for 9 days, as prescribed by her psychiatrist, for symptoms of agitation and severe insomnia. She had no family or personal history of liver disease or abnormal liver biochemistry, and results of her liver function tests, conducted in our hospital 3 weeks prior, revealed aminotransferase levels within normal limits. The patient gave no history of alcohol use, substance abuse, or smoking, and she was not receiving any medication other than quetiapine.

On examination, she was afebrile, with a temperature of 36.8°C. She had a blood pressure measurement of 94/62 mm Hg, a heart rate of 112 beats/minute, a respiratory rate of 28 breaths/minute, and an oxygen saturation rate of 96% on a 2-liter nasal cannula. The patient was not alert, and she was disoriented. Her physical examination was unremarkable otherwise. However, laboratory findings were as follows: leukocyte count, 10.300 mm3; hemoglobin level, 12.1 g/dl; hematocrit level, 37.4%; platelet count, 256.000/mm3; erythrocyte sedimentation rate, 24 mm/h; C-reactive protein level, 3 μg/dl; serum creatinine concentration, 1.43 mg/dl; blood urea nitrogen concentration, 44.63 mmol/l; sodium level, 135.1 mmol/l; potassium level, 5.14 mmol/l; aspartate aminotransferase concentration, 1,415 U/l; (reference range: 10—35 U/l); alanine aminotransferase concentration, 1,565 U/l (range: 10—35 U/l); alkaline phosphatase level, 178 U/l (range: 38—155 U/l); gamma-glutamyl transferase level, 95 U/l (range: 7—32 U/l); total bilirubin, 4.77 mg/dl; direct bilirubin, 3.38 mg/dl; albumin concentration, 3.32; prothrombin time, 56.6 seconds; international normalized ratio, 4.12; and ammonia concentration, 104 g/dl. A diagnostic evaluation for viral, autoimmune, and metabolic diseases was negative, and an abdominal ultrasound using Doppler was not remarkable.

Following this extensive work-up, the patient's acute hepatic failure was attributed to an idiosyncratic reaction to low-dose quetiapine. Therefore, quetiapine was discontinued. Although her liver function improved in the following 7 days (aspartate transaminase concentration: 942 U/l, alanine transaminase concentration: 1,020 U/l), her condition continued to deteriorate significantly despite full supportive care in the intensive care unit. "Ms. B" died on the eighth day of her stay in the intensive care unit because of overwhelming multiorgan system failure.

The causal relationship between quetiapine and hepatotoxicity was evaluated using Naranjo criteria (1) (see the data supplement accompanying the online version of this case report). The adverse drug reaction was rated as probable. Two cases of quetiapine-related liver abnormalities have been previously reported (2, 3). In the first case, a 58-year old woman had elevated levels of liver function 1 month after initiation of quetiapine (100 mg/day) for treatment of bipolar disorder (2). In the second report, a 21-year-old man received quetiapine (300 mg/day) for irritability and sleep problems. Three days into the patient's treatment, laboratory tests revealed abnormal hepatic enzyme levels (3). Our patient differed from the patients in these prior cases in two notable ways. First, our patient was elderly, unlike the other two patients. Second, she had drastic increases in hepatic enzyme levels while receiving lower doses of quetiapine than the patients in the prior cases.

This is the first report, to our knowledge, of fatal hepatotoxicity caused by the lowest dose of quetiapine. For this reason, our opinion is that a dose-independent manner of mechanism, as seen in idiosyncratic reactions, might be the cause. Quetiapine must be administered with care, and liver function should be monitored closely, particularly in elderly or fragile patients treated with the drug.

Naranjo  CA;  Busto  U;  Sellers  EM;  Sandor  P;  Ruiz  I;  Roberts  EA;  Janecek  E;  Domecq  C;  Greenblatt  DJ:  A method for estimating the probability of adverse drug reactions.  Clin Pharmacol Ther 1981; 30:239—2452
[CrossRef] | [PubMed]
 
El  Hajj I;  Sharara  AI;  Rockey  DC:  Subfulminant liver failure associated with quetiapine.  Eur J Gastroenterol Hepatol 2004; 16:1415—1418
[CrossRef] | [PubMed]
 
Shpaner  A;  Li  W;  Ankoma-Sey  V;  Botero  RC:  Drug-induced liver injury: hepatotoxicity of quetiapine revisited.  Eur J Gastroenterol Hepatol 2008; 20:1106—1109
[CrossRef] | [PubMed]
 
References Container
+

References

Naranjo  CA;  Busto  U;  Sellers  EM;  Sandor  P;  Ruiz  I;  Roberts  EA;  Janecek  E;  Domecq  C;  Greenblatt  DJ:  A method for estimating the probability of adverse drug reactions.  Clin Pharmacol Ther 1981; 30:239—2452
[CrossRef] | [PubMed]
 
El  Hajj I;  Sharara  AI;  Rockey  DC:  Subfulminant liver failure associated with quetiapine.  Eur J Gastroenterol Hepatol 2004; 16:1415—1418
[CrossRef] | [PubMed]
 
Shpaner  A;  Li  W;  Ankoma-Sey  V;  Botero  RC:  Drug-induced liver injury: hepatotoxicity of quetiapine revisited.  Eur J Gastroenterol Hepatol 2008; 20:1106—1109
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 4

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 16.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 17.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles